Nebraska, 2023

Hail and Damaging Wind in Nebraska, June 26, 2023

June 26, 2023 · NWS CYS · 2 events in 2 counties and zones

A cluster of strong to locally severe thunderstorms tracked across Sioux and Dawes Counties in the northern Nebraska Panhandle in the pre-dawn hours on 6/26, producing multiple instances of hail up to the size of quarters and wind gusts in excess of 60 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A cluster of strong to locally severe thunderstorms tracked across Sioux and Dawes Counties in the northern Nebraska Panhandle in the pre-dawn hours on 6/26, producing multiple instances of hail up to the size of quarters and wind gusts in excess of 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 26, 4:11 AM MST, 39 minutes earlier.

Area forecast discussion, Jun 26, 4:11 AM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
511 AM MDT Mon Jun 26 2023

.SHORT TERM...(Today - Wednesday Night)
Issued at 414 AM MDT Mon Jun 26 2023

Currently there are ongoing thunderstorms moving across northern
Niobrara County and portions of southern South Dakota. 11Z surface
observations show temperatures in the upper-40s to mid-50s across
the CWA with dewpoints in the 40s and 50s. GOES mid-level water
vapor imagery shows moist mid-levels across northeast Wyoming and
into the northern portions of the CWA. Clear skies are present
across most of the CWA, except for northern Niobrara where
thunderstorms are ongoing. These storms will likely continue to
progress easterly and straddle the CWA boarder between CYS and UNR.
Storms will progress over northern Sioux and Dawes counties for the
next few hours.

After these storms move out of the CWA, the primary concern will be
the slight risk for severe weather across northern portions of the
CWA. An upper-level ridge is positioned across most of the central
CONUS with southwest flow aloft for the CWA. An upper-level low is
sitting over the Pacific Northwest and will spin in a stationary
location throughout the day. A strong jet stream associated with the
upper-level ridge is present across the CWA and will remain for the
day. 700mb disturbances move through the ridge throughout the
afternoon hours, providing some additional lift and energy to
initiate showers and thunderstorms this afternoon and evening.
Additionally, 500mb cyclonic vorticity advection will further
enhance lift across the region. A few pockets of SBCAPE values
around 1100 J/kg will be present across western Nebraska. Dewpoints
will increase to the mid- to upper-50s this afternoon, with the
NAMNEST suggesting dewpoints could approach the low-60s across
western Nebraska. 0-1 km bulk shear values will be limited this
afternoon, likely only reaching around 20 kts, but 0-6 km shear is a
bit more impressive as it approaches 70 kts in pockets across the
Nebraska Panhandle. The primary concerns with storms that develop
this afternoon will be large hail and strong winds. There is a 15%
hatched hail risk across northern portions of the CWA.

Southwest flow aloft remains Tuesday and Wednesday as the upper-
level ridge continues to sit over the central CONUS. Both Tuesday
and Wednesday currently have a marginal risk across portions of the
CWA. Several disturbances, along with ample 500mb cyclonic vorticity
advection, move through the upper-level ridge and promote shower and
storm chances both days. Additionally, a surface low deepens during
the day Tuesday, allowing for moisture transport into the region.
Dewpoints in western Nebraska on Tuesday and Wednesday will reach
the upper-50s to low-60s, allowing for better moisture than will be
seen today. SBCAPE values look to be higher on Tuesday than they
will be for today, with the potential for pockets of 2000 J/kg
SBCAPE across western Nebraska. 0-6 km bulk shear values will be
lower Tuesday, only reaching around 50 kts. Hail and strong winds
will be the primary hazard both Tuesday and Wednesday.

.LONG TERM...(Thursday - Sunday)
Issued at 414 AM MDT Mon Jun 26 2023

An unsettled pattern persists through the extended forecast period
with numerous disturbances embedded within quasi-zonal flow aloft.
Daytime highs are expected to remain near or slightly below normal
for much of the CWA, as more prominent upper-level ridging remains
anchored over the far southwestern US where the GFS/EC are in good
agreement with 592+ dam H5 heights. Scattered to numerous showers/
thunderstorms can be expected most days, mainly in the afternoon &
evening hours. Severe potential will depend on the timing/strength
of individual impulses, but the overall pattern would favor an up-
tick in strong/severe storms as northwest flow aloft shows initial
signs of development in response to a deepening low over Alberta &
Saskatchewan by late in the weekend into early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 414 AM MDT Mon Jun 26 2023

Terminals are likely to see VFR. Isolated VCTS will be present
through the early evening hours. VIS or CIGs are not expected to
be impacted. With low confidence of any -TSRA approaching a
terminal, decided to keep it out of most terminal forecasts with
the exception being KCYS. Winds should remain below 15-20 knots
for wind gusts through the forecast period.

&&

.FIRE WEATHER...
Issued at 414 AM MDT Mon Jun 26 2023

Slight fire weather concerns are expected through Tuesday across
Carbon county. Minimum RH values and wind gusts will reach critical
thresholds. Fuel status remains green across the entire area, so no
fire weather headlines are expected. Moisture increases through
midweek and eliminates any remaining fire weather concerns.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AW
LONG TERM...CLH
AVIATION...BW
FIRE WEATHER...AM
Hazardous weather outlook, Jun 26, 2:30 AM MST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
330 AM MDT Mon Jun 26 2023

NEZ019>021-054-055-WYZ103>119-270930-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
330 AM MDT Mon Jun 26 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are not expected today. Gusty winds will
be possible across Carbon county and southern Albany county.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Daily chances for afternoon showers and thunderstorms begins on
Tuesday and are expected to continue through Friday. Some storms on
Tuesday and Wednesday may be severe with, strong winds and large
hail being the primary hazards.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-095-096-WYZ101-102-270930-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-
330 AM MDT Mon Jun 26 2023

This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few isolated thunderstorms are possible this afternoon and evening
for northern portions of southeast Wyoming and northern portions of
the Nebraska Panhandle. Some of these storms may be severe. Large
hail, potentially greater than 2 inches, and strong winds are the
primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Daily chances for afternoon showers and thunderstorms are expected
to continue through Friday. Some storms on Tuesday and Wednesday may
be severe, with strong winds and large hail being the primary
hazards.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 26, 1:07 AM MST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
207 AM MDT Mon Jun 26 2023

WYZ101-260845-
Converse County Lower Elevations WY-
207 AM MDT Mon Jun 26 2023

...Strong thunderstorms will impact portions of northwestern Converse
County through 245 AM MDT...

At 207 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Teapot Rock to 10 miles east of
Antelope Hills. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rolling Hills and Rolling Hills Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4348 10577 4285 10563 4295 10608 4338 10607
TIME...MOT...LOC 0807Z 275DEG 24KT 4323 10614 4304 10611

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hammer
Special weather statement, Jun 26, 1:58 AM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
258 AM MDT Mon Jun 26 2023

WYZ101-260930-
Converse County Lower Elevations WY-
258 AM MDT Mon Jun 26 2023

...Strong thunderstorms will impact portions of northwestern Converse
County through 330 AM MDT...

At 258 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles south of Pine Tree Junction to 11
miles northeast of Rolling Hills. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northwestern
Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4304 10539 4301 10584 4334 10587 4350 10554
      4350 10543
TIME...MOT...LOC 0858Z 254DEG 26KT 4332 10570 4305 10575

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hammer
Special weather statement, Jun 26, 2:06 AM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
306 AM MDT Mon Jun 26 2023

WYZ102-260930-
Niobrara County WY-
306 AM MDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of central Niobrara
County through 330 AM MDT...

At 306 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Lance Creek, or 19 miles north of Lusk, moving north at
15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Niobrara
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4294 10433 4300 10455 4321 10450 4314 10419
TIME...MOT...LOC 0906Z 201DEG 11KT 4304 10441

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hammer
Special weather statement, Jun 26, 2:28 AM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
328 AM MDT Mon Jun 26 2023

NEZ095-WYZ102-261000-
North Sioux NE-Niobrara County WY-
328 AM MDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of northwestern Sioux
and east central Niobrara Counties through 400 AM MDT...

At 328 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Redbird, or 23 miles southwest of Edgemont, moving
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Sioux
and east central Niobrara Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4300 10405 4300 10391 4292 10390 4296 10426
      4314 10428 4319 10405
TIME...MOT...LOC 0928Z 266DEG 24KT 4306 10417

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hammer
Special weather statement, Jun 26, 2:30 AM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
330 AM MDT Mon Jun 26 2023

WYZ102-261000-
Niobrara County WY-
330 AM MDT Mon Jun 26 2023

...Strong thunderstorms will impact portions of northwestern Niobrara
and northeastern Converse Counties through 400 AM MDT...

At 330 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Dull Center to 13 miles
north of Lance Creek. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northwestern
Niobrara and northeastern Converse Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4336 10427 4315 10461 4317 10490 4336 10490
      4344 10482
TIME...MOT...LOC 0930Z 215DEG 20KT 4328 10485 4324 10461

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hammer

The radar

The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 11:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sioux

When
June 26, 4:50 AM MST
Where
Sioux County, 4.28 mi NE of Montrose
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.970, -103.680

A trained weather spotter located 22 miles NNE of Harrison reported estimated wind gusts of greater than 60 MPH. A South Dakota State University sensor near Ardmore, SD, just north of the NE/SD state line also recorded a wind gust to 63 MPH.

Hail, Dawes

When
June 26, 5:26 AM MST
Where
Dawes County, 5.24 mi NNE of Horn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.840, -103.410

Quarter sized hail was reported 9 miles WNW of Whitney.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098970, 1098971.